ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (16)
Drug-induced non-palpable purpura in Adult
Print
Other Resources UpToDate PubMed

Drug-induced non-palpable purpura in Adult

Print Images (16)
Contributors: Michael D. Tharp MD, Neil Shear MD
Other Resources UpToDate PubMed

Synopsis

Petechiae and non-palpable purpura (ecchymoses) secondary to medications occur as a result of hemorrhage into the skin. Medications that cause thrombocytopenia or alter platelet function manifest with petechiae and ecchymoses. Chemotherapeutic agents can cause generalized bone marrow suppression leading to thrombocytopenia. Bleomycin has been reported to cause endothelial damage and leakage resulting in purpura.

Uncommonly, epidermal growth factor receptor (EGFR) tyrosine kinase inhibitors have been associated with purpuric skin lesions on the lower extremities, including purpuric macules or papules with confluent plaques, sometimes in an annular configuration; non-follicular purpuric pustules; and xerotic purpuric lesions. See also EGFR inhibitor-induced eruption.

Drug-induced thrombotic thrombocytopenic purpura (TTP) may occur secondary to medication use. It is a life-threatening, multisystem disease. There is strong literature evidence of ticlopidine as a trigger of TTP. Other triggers of TTP frequently reported include interferon alpha (IFN-alpha) therapy, cyclosporine, quinine, and clopidogrel.

Codes

ICD10CM:
L27.1 – Localized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
109957002 – Drug-induced purpura

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

A drug-induced etiology is a diagnosis of exclusion.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 10/13/2017
Copyright © 2020 VisualDx®. All rights reserved.
Drug-induced non-palpable purpura in Adult
Print 16 Images Filter Images
View all Images (16)
(with subscription)
 Reset
Drug-induced non-palpable purpura : Cayenne pepper like purpura, Erythema, Scattered many, Symmetric extremities, Ecchymosis
Clinical image of Drug-induced non-palpable purpura
Copyright © 2020 VisualDx®. All rights reserved.